Georgia, 2007

Hail in Georgia, April 19, 2007

April 19, 2007 · NWS CHS · 2 events in 2 counties and zones

A Strong Upper Level Disturbance and an associated surface wave of low pressure accompanied by very cold temperatures aloft, sparked several severe thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A Strong Upper Level Disturbance and an associated surface wave of low pressure accompanied by very cold temperatures aloft, sparked several severe thunderstorms across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 19, 8:09 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 19, 8:09 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
909 PM EDT THU APR 19 2007

.SHORT TERM /TONIGHT/...ELEVATED CONVECTION AFFECTING THE WRN MOST
COUNTIES OF THE CWFA THIS EVE...ASSOCIATED WITH WARM FRONT AND
DEVELOPING LOW PRES W OF CAE...AS WELL AS STRONG SHORT WAVE ALOFT
DROPPING SE. SEA BREEZE PUSHED THROUGH THE ENTIRE AREA JUST A SHORT
WHILE AGO...WITH STABLE AIR MASS E OF THIS FEATURE COVERING MOST OF
THE FCST AREA.

FOR TONIGHT...THE COLDEST AIR ALOFT DOES REMAIN JUST N AND E OF THE
AREA...ALTHOUGH -17C AT 500 MB ON THE 00Z KCHS IS CERTAINLY VERY
COLD. WITH PRESENCE OF THE WARM FRONT AND LOW PRES...WILL ALSO SEE
SOME WEAK SHEAR ACROSS THE AREA TONIGHT. AS A RESULT WE STILL HAVE
THE POTENTIAL FOR A FEW STORMS PRODUCING HAIL...PERHAPS SOME WEAK
ROTATION IN ONE OR TWO STORMS...AS WELL AS A CHANCE OF SOME GUSTY
WINDS WITH MORE OF A LINEAR CONFIGURATION TO THE ACTIVITY DEVELOPING
JUST UPSTREAM. WILL MAINTAIN HIGHEST POPS N...BUT MAY NEED TO RAISE
A FEW POPS...ESP ACROSS THE CENTRAL CWA.

NO MORE THAN A FEW TWEAKS TO SKY COVER...TEMPS AND WINDS...AS WELL
AS TWEAKS TO THE GRIDS.
&&

.AVIATION /02Z-24Z/...SHORT WAVE MOVING IN FROM THE NW TONIGHT WILL
PRODUCE OCNL SHRA AT KCHS THROUGH 06-08Z FRI...FOLLOWED BY MVFR CIGS
THROUGH 13Z. AT THE KSAV TERMINAL...BULK OF THE WET WX WILL REMAIN
JUST N...BUT MAY NEED TO AMEND LATER TONIGHT IF SHRA TRACK FURTHER S
THAN CURRENTLY ANTICIPATED. KSAV WILL ALSO SEE SOME LOW STRATUS LATE
TONIGHT/EARLY FRI...BUT FOR NOW HAVE MAINTAINED THE VFR FCST. THIS
WILL NEED TO BE CLOSELY WATCHED FOR POSSIBLE MVFR OR EVEN IFR CIGS A
FEW HOURS EITHER SIDE OF 12Z FRI.

FOR THE BULK OF THE DAYLIGHT HOURS FRI...SKIES WILL BE VFR AT BOTH
SITES...WITH OCNL GUSTY WINDS THAT WILL SHUT OFF BY SUNSET.

SMALL CHANCE OF TSRA AT KCHS OVERNIGHT...BUT ONLY CARRIED CB IN THE
TAF.
&&

.MARINE...RECENT OBSERVATIONS FROM THE ATLC WATERS THIS EVE SHOWING
E/ERLY WINDS NEAR 15 KT...WITH SEAS FROM 3 FT NEAR THE COAST...TO
4-5 FT NEAR 20 NM OUT AND AS HIGH AS NEAR 6 FT FURTHER OFFSHORE. A
RECENT PILOT BOAT REPORT FROM OUT OF CHS HARBOR HAD ESE WINDS 15 KT
AND 4-5 FT SEAS. BASED ON THESE CONDITIONS...THE FAVORABLE ENE
FETCH...AND THE EXPECTED PINCHED GRADIENT DEVELOPING LATE
TONIGHT/FRI...I AM GOING TO RAISE A SCSEC FOR AMZ350-352-354
TONIGHT...AND ALSO GO WITH AN SCA FOR AMZ354 STARTING LATE FRI
MORNING. SCA WILL CONTINUE FOR AMZ374...WITH SCA FOR AMZ330 STARTING
FRI MORNING. WILL MAKE SOME CHANGES TO WINDS/SEAS AND HEADLINES WITH
AN EVE UPDATE.
&&

.TIDES/COASTAL FLOODING...WILL CONTINUE WITH THE SHALLOW COASTAL
FLOODING HEADLINE FOR THE COASTAL AREAS...WHERE TIDES OF LATE HAVE
BEEN BETWEEN 0.8 AND 1.2 FT ABOVE PREDICTED LEVELS. I DID UPDATE THE
CFW TO RAISE TIDE LEVELS A FEW TENTHS OF A FOOT WITH THE LATE EVE
HIGH TIDE...WHICH WILL FALL JUST SHY OF COASTAL FLOOD WARNING
CRITERIA /WHICH IS 8 FT MLLW AT CHARLESTON AND 10 FT MLLW AT FT
PULASKI/.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SHALLOW COASTAL FLOODING EXPECTED AROUND HIGH TIDE THIS EVE FOR
      GAZ117-119-139-141 .
SC...SHALLOW COASTAL FLOODING EXPECTED AROUND HIGH TIDE THIS EVE FOR
      SCZ048>051.
MARINE...SMALL CRAFT ADVISORY ALL WATERS.

&&

33
Hazardous weather outlook, Apr 19, 6:46 PM EST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
746 PM EDT THU APR 19 2007

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-201000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
746 PM EDT THU APR 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.
.SEVERE THUNDERSTORMS...AN UPPER LEVEL DISTURBANCE WILL PASS
THROUGH THE REGION TONIGHT. ISOLATED SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH ARE
POSSIBLE ACROSS SOUTHERN SOUTH CAROLINA...MAINLY FROM 8 PM TO 3
AM.

.SHALLOW COASTAL FLOODING...HIGH TIDE THIS EVENING WILL LIKELY
PRODUCE SHALLOW COASTAL FLOODING ALONG COASTAL AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

AMZ330-350-352-354-374-201000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
746 PM EDT THU APR 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

33

In the hours before

Local storm report, Apr 19, 8:24 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
924 PM EDT THU APR 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             MONCKS CORNER           33.20N 80.01W
04/19/2007  E0.25 INCH       BERKELEY           SC   TRAINED SPOTTER

&&

33
Special weather statement, Apr 19, 9:18 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1018 PM EDT THU APR 19 2007

GAZ088-SCZ040-200300-
ALLENDALE-SCREVEN-
1018 PM EDT THU APR 19 2007

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY AND ALLENDALE
COUNTY THROUGH 1100 PM EDT...

AT 1018 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 30 TO 40 MPH.  THIS STORM WAS LOCATED NEAR MILLHAVEN...OR
ABOUT 13 MILES NORTH OF SYLVANIA...MOVING EAST AT 15 MPH.

AREAS IN AND AROUND ALLENDALE...BARTON...HILLTONIA AND MILLHAVEN WILL
BE IMPACTED THROUGH 1100 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.

The radar

The Charleston,SC radar (KCLX), 43 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Screven

When
April 19, 10:00 PM EST to 10:10 PM EST
Where
Screven County, 0.69 mi N of Newington
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.590, -81.500

Hail, Effingham

When
April 19, 10:45 PM EST
Where
Effingham County, 3.88 mi NNW of Springfield
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.420, -81.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27999, 28001.